Have an account? Please log in.
Text size: Small font Default font Larger font
.
Radiology Daily
Radiology Daily PracticalReviews.com Radiology Daily

Side Effects Lead Women To Drop Cancer Drug

December 12, 2011
Written by: , Filed in: Breast Imaging
  • Comments
.

Partly because they don’t want to be a bother, 36 percent of postmenopausal women who are treated for estrogen-sensitive breast cancer stop using drugs that help prevent the disease from coming back.

So concludes a Northwestern University study that was presented Friday at the San Antonio Breast Cancer Symposium.

The drugs in question are aromatase inhibitors, which stop the production of estrogen. About two thirds of breast cancers are sensitive to estrogen, so aromatase inhibitors reduce the chances that the cancer will reoccur.

The problem is the side effects. The symptom most likely to inspire women to stop using the drugs was joint pain, according to lead investigator Lynne Wagner, PhD, an associate professor in medical social sciences at Northwestern’s Feinberg School of Medicine and a clinical psychologist at the university’s Robert H. Lurie Comprehensive Cancer Center.

The study surveyed 686 female breast cancer survivors who took aromatase inhibitors. It found that after three months of treatment:

  • 33 to 35 percent of the women said they had severe joint pain;
  • 29 to 29 percent said they had hot flashes;
  • 24 percent said their libido had decreased;
  • 15 to 24 percent said they felt fatigued;
  • 16 to 17 percent said they had night sweats;
  • 14 to 17 percent said they suffered anxiety.

The longer the treatment continued, the worse the reported symptoms became.

Apparently, most doctors had no idea their patients were suffering so. A previous study found clinicians saying that only 5 percent of their patients reported moderate to severe symptoms from aromatase inhibitors.

Said Dr. Wagner, as quoted in a Northwestern news release:

Clinicians consistently underestimate the side effects associated with treatment.

She explained, “They give patients a drug they hope will help them, so they have a motivation to underrate the negative effects. Patients don’t want to be complainers and don’t want their doctor to discontinue treatment. So no one knew how bad it really was for patients.”

What we’ve got here, clearly, is a failure to communicate. How to fix that is less clear. So is how to keep women from discontinuing treatment.

“These findings can help us identify women at risk for quitting the therapy, counsel them about the importance of staying on it, and provide treatment for troubling side effects,” Dr. Wagner said.

Maybe. The news release suggests that joint pain “can be tempered with nonsteroidal anti-inflammatory drugs.”  If your joints are killing you and the suggested remedy is gobbling ibuprofen to “temper” the pain, how receptive are you going to be to counseling about the importance of staying on this medication that’s making you miserable?

* * *

Can you get the week off to a good start without checking our Facebook post? Perhaps, but why take a chance? Click here.

Related seminar: Breast Imaging and Intervention: A Comprehensive Review (discount and free shipping/handling)

.

Permalink: http://www.radiologydaily.com/?p=7749

Related

  • No Related Posts
  • Comments
.

Would you like to keep current with radiological news and information?

Post Your Comments and Responses

Comments are closed.